Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 35, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2022, 2:56 PM CDT for Kendall County, Kerr County, Texas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2022, 2:56 PM CDT (19:56 UTC)
- Expired
- Apr 17, 2022, 3:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kendall County, TX, Kerr County, TX
The radar
The Austin/San Antonio radar (KEWX), 85 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 3:25 PM CDT | HAIL 1 | Comfort, TX | REPORT OF QUARTER SIZE HAIL RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Apr 17, 3:25 PM CDT | HAIL 1.75 | 3 E Center Point, TX | REPORT OF APPROXIMATELY GOLF BALL SIZED HAIL BETWEEN COMFORT AND CENTER POINT. TIME ESTIMATED FROM RADAR. |
| Apr 17, 3:39 PM CDT | HAIL 1 | Comfort, TX | PICTURE OF QUARTER SIZED HAIL RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1796 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
897
WUUS54 KEWX 171956
SVREWX
TXC259-265-172045-
/O.NEW.KEWX.SV.W.0035.220417T1956Z-220417T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
256 PM CDT Sun Apr 17 2022
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
East central Kerr County in south central Texas...
Northwestern Kendall County in south central Texas...
* Until 345 PM CDT.
* At 256 PM CDT, a severe thunderstorm was located near Kerrville,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kerrville, Comfort, Sisterdale, Cypress Creek, Welfare, Center
Point, Waring, Old Tunnel State Park and Crown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2999 9856 2984 9897 3013 9916 3014 9892
TIME...MOT...LOC 1956Z 306DEG 27KT 3012 9907
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY3 follow-up statements
978
WWUS54 KEWX 172016
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
316 PM CDT Sun Apr 17 2022
TXC259-265-172045-
/O.CON.KEWX.SV.W.0035.000000T0000Z-220417T2045Z/
Kerr TX-Kendall TX-
316 PM CDT Sun Apr 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL KERR AND NORTHWESTERN KENDALL COUNTIES...
At 316 PM CDT, a severe thunderstorm was located over Cypress Creek,
or near Comfort, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Comfort, Sisterdale, Cypress Creek, Welfare, Center Point, Waring,
Old Tunnel State Park and Crown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3001 9908 3013 9889 2999 9856 2984 9897
3000 9907
TIME...MOT...LOC 2016Z 315DEG 25KT 3002 9896
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY534
WWUS54 KEWX 172029
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT Sun Apr 17 2022
TXC259-265-172045-
/O.CON.KEWX.SV.W.0035.000000T0000Z-220417T2045Z/
Kerr TX-Kendall TX-
329 PM CDT Sun Apr 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL KERR AND WEST CENTRAL KENDALL COUNTIES...
At 329 PM CDT, a severe thunderstorm was located over Comfort, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Comfort, Center Point, Waring, Welfare and Crown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2995 9904 3002 9887 2993 9871 2984 9897
TIME...MOT...LOC 2029Z 321DEG 25KT 2994 9891
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY712
WWUS54 KEWX 172034
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
334 PM CDT Sun Apr 17 2022
TXC259-265-172045-
/O.CON.KEWX.SV.W.0035.000000T0000Z-220417T2045Z/
Kerr TX-Kendall TX-
334 PM CDT Sun Apr 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL KERR AND WEST CENTRAL KENDALL COUNTIES...
At 333 PM CDT, a severe thunderstorm was located near Comfort, moving
southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Comfort, Center Point, Waring, Welfare and Crown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2995 9904 3002 9887 2993 9871 2984 9897
TIME...MOT...LOC 2033Z 306DEG 27KT 2992 9887
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:44 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 17, 2:44 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 244 PM CDT Sun Apr 17 2022 ...New SHORT TERM, LONG TERM... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 136... Issued at 156 PM CDT Sun Apr 17 2022 Thunderstorms have formed along a cold front which is just entering our CWA. Conditions over our CWA are favorable for some storms to become severe and SPC has issued a Severe Thunderstorm Watch. The primary threat will be large hail with damaging winds also possible. && .SHORT TERM... (This evening through Monday night) Issued at 202 PM CDT Sun Apr 17 2022 Convection over west central Texas continues to slowly move east and southeast into the Hill Country early this afternoon. This convection is developing in response to daytime heating, a weak cold front and the southern edge of an upper level shortwave trough moving across Oklahoma and north Texas. The latest SPC Day 1 outlook continues to show a Marginal to Slight risk across much of south central Texas today. The latest hi-res models seem to focus most of the convection over the Hill Country southward into the I-35 corridor, mainly south of Austin. Large hail and damaging winds will be the main severe weather concerns. Convection should begin to weaken with the loss of daytime heating. However, a few of the models show some convection continuing east of I-35 into the coastal plains through mid-evening. We will keep a low chance for thunderstorms in the forecast until roughly 9 PM for the coastal plains back westward into the I-35 corridor south of San Marcos to account for this possibility. As a cold front gradually moves through during the late evening and overnight hours, winds will trend to a more north to northeasterly direction and temperatures behind the front will begin to cool. We will show overnight lows in the mid to upper 50s for the Hill Country and adjacent I-35 corridor from San Marcos northward. Elsewhere, warm and humid air ahead of the front will yield overnight lows in the mid 60s to lower 70s. Morning cloudiness should decrease in the afternoon resulting in partly cloudy to mostly sunny skies. Highs on Monday will range from the upper 70s in the Hill Country to lower 90s out west along the Rio Grande. The cool air in the low-levels will surge a little farther to the west Monday night, with lows expected to range from the lower 50s in the Hill Country to the mid and upper 60s along the Rio Grande. As low- level moisture funnels up the Rio Grande valley, a few showers could develop early Tuesday morning and we have included a low chance in the forecast for some spotty showers. && .LONG TERM... (Tuesday through next Saturday) Issued at 202 PM CDT Sun Apr 17 2022 The upper flow for much of the long term period will be nearly zonal with no significant forcing. Low level flow at the start of the period will bring a surge of moisture up the Rio Grande. This moisture will them spread to the east Tuesday night. This may produce convection over the mountains in Mexico and some storms could spill over into Texas. Rain chances will be best over the western third of our CWA where moisture will be deepest. As the deep moisture moves across the region to the east Tuesday night low rain chances will spread across the area. Chances will be slight Tuesday night. PW values will decrease Wednesday ending any rain chances for Wednesday and Thursday. Thursday night another surge of higher PW air will move up the Rio Grande and there be slight chances for showers and thunderstorms again. Saturday a cold front will move through West Texas. There should be sufficient lift ahead of this boundary to generate convection over our CWA during the afternoon and evening. Temperatures through the long term period will be above normal. Tuesday will see a dip from the very warm temperatures Sunday. Then we will warm again Wednesday and Thursday and remain in the 80s and 90s through the end of the period. && .AVIATION... (18Z TAFS) Issued at 1259 PM CDT Sun Apr 17 2022 MVFR cigs will linger for another couple of hours at the I-35 sites, with VFR skies out west at DRT. Cloud bases along I-35 should manage to rise into VFR by mid-afternoon. Some convection is possible from the Hill Country southward into the I-35 corridor this afternoon and evening, with SAT/SSF slightly favored for TSRA over AUS. For now, we will hold on to the mention of VCTS an amend as necessary as storm coverage should remain fairly isolated. With the loss of daytime heating, any lingering convection should likely dissipate between 00-02Z. Otherwise, a cold front will gradually move southward into the region this evening and overnight. Some low-level moisture and cooling associated with this front should bring a decent shot for low cloud redevelopment early Monday morning, especially from SAT/SSF westward to DRT. We will only include a TEMPO group for AUS between 12 and 15Z for MVFR, but go prevailing MVFR, then IFR for SAT and SSF. Cigs will move in later at DRT and we will go with a 12Z onset of MVFR at this time. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 81 57 81 / 10 0 0 10 Austin Bergstrom Intl Airport 57 81 54 82 / 10 0 0 10 New Braunfels Muni Airport 61 84 56 81 / 20 0 0 10 Burnet Muni Airport 54 80 55 81 / 0 0 0 10 Del Rio Intl Airport 70 93 67 84 / 10 10 20 40 Georgetown Muni Airport 55 80 54 82 / 10 0 0 10 Hondo Muni Airport 63 90 59 84 / 20 0 0 20 San Marcos Muni Airport 59 83 55 82 / 20 0 0 10 La Grange - Fayette Regional 63 83 56 83 / 20 0 0 0 San Antonio Intl Airport 64 85 59 82 / 30 0 0 10 Stinson Muni Airport 66 88 61 83 / 30 0 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...05 Aviation...Platt
Hazardous weather outlook, Apr 17, 1:20 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 120 PM CDT Sun Apr 17 2022 TXZ171>173-183>194-202>209-217>225-228-181830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 120 PM CDT Sun Apr 17 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated thunderstorms are possible from mid afternoon through early evening, particularly across the Southern Edwards Plateau, Hill Country, and I-35 corridor. Large hail and damaging winds will be the primary severe weather hazards from the stronger storms that manage to develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 17, 1:33 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
133 PM CDT Sun Apr 17 2022
TXZ171-188-171930-
Gillespie TX-Llano TX-
133 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of Gillespie and
southwestern Llano Counties through 230 PM CDT...
At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hilda, or 14 miles south of Mason, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredericksburg, Cherry Spring, Prairie Mountain, Enchanted Rock State
Natural Area, Eckert, Crabapple and Doss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3054 9858 3017 9897 3050 9922 3050 9897
3064 9896
TIME...MOT...LOC 1832Z 307DEG 22KT 3056 9914
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, Apr 17, 1:53 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Sun Apr 17 2022
TXZ186-188-171945-
Gillespie TX-Kerr TX-
153 PM CDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of northeastern Kerr and
western Gillespie Counties through 245 PM CDT...
At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Doss to 12 miles southeast of
Segovia. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ingram, Hunt, Mountain Home, Tivydale, Waltonia, Harper, I-10 Near
The Kimble-Kerr County Line and The Intersection Of I-10 And Us 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
&&
LAT...LON 3018 9897 3003 9938 3029 9960 3029 9930
3046 9930 3050 9922
TIME...MOT...LOC 1852Z 284DEG 22KT 3044 9925 3033 9949
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, Apr 17, 2:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
246 PM CDT Sun Apr 17 2022
TXZ186-188>190-172045-
Blanco TX-Gillespie TX-Kerr TX-Kendall TX-
246 PM CDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of southeastern Kerr,
southwestern Blanco, southern Gillespie and Kendall Counties through
345 PM CDT...
At 246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stonewall to near Grapetown to 6 miles
southwest of Tivydale. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kerrville, Boerne, Fredericksburg, Comfort, Blanco, Stonewall, Walnut
Grove, Kendalia, Rocky Hill, Sisterdale, Rocky Creek, Kreutzberg,
Welfare, Hye, Blumenthal, Nelson City, Center Point, Payton, Waring
and Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
&&
LAT...LON 3017 9825 3004 9830 2988 9848 2978 9892
3021 9925 3024 9892 3038 9867
TIME...MOT...LOC 1946Z 306DEG 26KT 3030 9867 3018 9890 3018 9916
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:35 PM CDT | Special Weather Statement | EWX | Real | 40 min |
| Apr 16, 7:53 PM CDT | Severe Thunderstorm Warning | EWX | Bandera | 52 min |
| Apr 17, 1:33 PM CDT | Special Weather Statement | EWX | Gillespie | 57 min |
| Apr 17, 1:53 PM CDT | Special Weather Statement | EWX | Kerr | 52 min |
| Apr 17, 2:04 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 56 min |
| Apr 17, 2:09 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 51 min |
| Apr 17, 2:46 PM CDT | Special Weather Statement | EWX | Kendall | 59 min |
| Apr 17, 3:27 PM CDT | Special Weather Statement | EWX | Bandera | 48 min |
| Apr 17, 3:37 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Kendall, Kerr, Medina | 36 min |
| Apr 17, 3:38 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Medina | 67 min |
| Apr 17, 4:39 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Medina | 51 min |
| Apr 17, 5:11 PM CDT | Special Weather Statement | EWX | Medina | 49 min |
| Apr 17, 5:25 PM CDT | Special Weather Statement | EWX | Bexar | 50 min |
| Apr 17, 5:37 PM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde | 53 min |
| Apr 17, 6:22 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio, Medina | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.